Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 15, NWS Billings, MT

July 4, 2021Park County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 4, 2021, 7:03 PM MDT for Park County, Montana. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2021, 7:03 PM MDT (01:03 UTC)
Expired
Jul 4, 2021, 7:30 PM MDT
In force
27 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Park County, MT

The radar

The Billings radar (KBLX), 141 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:07 PM MDTTSTM WND GST 583 Ene Livingston, MT
Jul 4, 7:09 PM MDTTSTM WND GST 636 Ene Livingston, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
4341 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS55 KBYZ 050103
SVRBYZ
MTC067-050130-
/O.NEW.KBYZ.SV.W.0015.210705T0103Z-210705T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
703 PM MDT Sun Jul 4 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Central Park County in south central Montana...

* Until 730 PM MDT.

* At 702 PM MDT, a severe thunderstorm was located over Livingston,
  moving east at 40 mph.

  HAZARD...60 to 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. This will 
           impact travel on I-90 from Livingston to Springdale.

* Locations impacted include...
  Livingston and Springdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4577 11071 4581 11029 4579 11029 4578 11022
      4560 11021 4558 11022 4557 11070
TIME...MOT...LOC 0102Z 264DEG 50KT 4567 11055 

HAIL...<.75IN
WIND...60MPH
 
$$

Lester
2 follow-up statements
226 
WWUS55 KBYZ 050116
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
716 PM MDT Sun Jul 4 2021

MTC067-050130-
/O.CON.KBYZ.SV.W.0015.000000T0000Z-210705T0130Z/
Park MT-
716 PM MDT Sun Jul 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL PARK COUNTY...

At 714 PM MDT, a severe thunderstorm was located 5 miles east of 
Livingston, moving east at 60 mph.

HAZARD...60 to 65 mph wind gusts.

SOURCE...Mesonet station. A gust as high as 64 mph was measured on 
         the west side of Livingston, and 63 mph at the airport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Livingston and Springdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4581 11029 4579 11029 4578 11022 4560 11021
      4558 11022 4557 11060 4578 11061
TIME...MOT...LOC 0114Z 264DEG 50KT 4569 11031 

HAIL...<.75IN
WIND...60MPH
 
$$

Lester
891 
WWUS55 KBYZ 050128
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
728 PM MDT Sun Jul 4 2021

MTC067-050137-
/O.EXP.KBYZ.SV.W.0015.000000T0000Z-210705T0130Z/
Park MT-
728 PM MDT Sun Jul 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PARK COUNTY WILL
EXPIRE AT 730 PM MDT...
        
Winds are decreasing as the storms move east. Therefore, the warning 
will be allowed to expire.

LAT...LON 4581 11029 4579 11029 4578 11022 4560 11021
      4558 11022 4557 11060 4578 11061
TIME...MOT...LOC 0127Z 264DEG 50KT 4571 11005 

$$

Lester

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:05 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 4, 1:05 PM MDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Billings MT
105 PM MDT Sun Jul 4 2021

.DISCUSSION...

Tonight through Monday night...

Another hot day ongoing with widely scattered showers and
thunderstorms developing once again. Atmospheric setup looks
similar to Saturday, so expecting similar type of results with
storms. Precipitable water values were quite high (around an inch)
and this will lead to locally heavy rain and potential microburst
winds. Shear remains weak, so mainly pulsing storms that should
not be that long lived. Should a storm get anchored in a certain
area, localized flooding could be a concern. Storms are expected
to decrease by late evening, but the east will have lingering
activity as a weak wave moves toward the Dakotas border.

A stronger wave is progged to swing across the hot ridge on
Monday and this will generate clouds and showers earlier than the
last several days. The combination of clouds and showers around
earlier and a cold front moving through in the morning hours,
will lead to a cooler day on Monday. Some guidance was going quite
cool with highs in the 70s. Will stick with ensemble guidance and
forecast highs in the mid 80s. More showers and thunderstorms
will be around through the day into the evening hours. As with the
last several days, need to watch for potential heavy rain (PWATs
were upwards of 1.25 across a large part of the area), microburst
winds and possibly small hail with cooler mid levels. TWH

Tuesday through Sunday...

And yet again, we continue with very above normal temperatures and
dry conditions for most of this week. Expect highs to continue
reaching the upper 80s to low 100s as prominent upper ridging
stays in place. A couple embedded shortwaves will pass through
Tuesday and Wednesday to bring an isolated and scattered chance of
thunderstorm activity to the area, respectively, with still
gusty, erratic winds and small hail being the main threats. An
upper trough will dig through some of the state on Thursday,
though keeps most moisture well north of us, so it's associated
cold front, while looking like it could bring some gusty,
northwest winds behind it, will mostly remain dry. This dry air
then looks to persist into the weekend. Vertz

&&

.AVIATION...

Scattered thunderstorms will once again roll through parts of the
area this afternoon and evening. Some storms may produce heavy
rainfall, strong wind gusts and small hail. There will be
occasional mountain obscurations. VFR will prevail through the
TAF period, but MVFR/IFR conditions are possible in storms with
heavy rainfall. Shower activity will decrease from KSHR and KBIL
westward this evening, but linger east of line from KMLS to K4BQ
through the night. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 068/084 060/092 062/100 066/096 061/089 061/093 063/095
    33/T    11/U    01/U    11/U    11/U    00/U    01/U
LVM 059/087 053/094 055/098 057/094 053/089 053/094 057/094
    44/T    21/U    01/U    21/U    11/U    01/U    01/U
HDN 065/086 057/093 060/101 063/098 059/089 058/094 061/097
    43/T    21/U    11/G    11/U    11/U    00/U    01/U
MLS 068/091 061/086 061/096 066/096 062/085 059/089 062/095
    44/T    31/U    20/U    21/U    22/W    11/U    01/U
4BQ 069/089 062/084 063/095 068/095 064/085 059/087 062/092
    45/T    31/U    10/U    11/U    21/U    10/U    11/U
BHK 065/091 057/079 055/089 060/094 059/081 054/085 057/091
    45/T    42/W    21/U    31/U    22/T    11/U    11/U
SHR 061/083 054/089 058/096 061/094 057/086 054/089 057/092
    36/T    32/T    11/U    11/U    11/U    10/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect until midnight MDT tonight FOR ZONES
      29-33-34-36-37-42-57-58-138-170-173-235.
     Excessive Heat Warning in effect until midnight MDT tonight
      FOR ZONES 30>32.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 4, 1:30 PM MDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
130 PM MDT Sun Jul 4 2021

MTZ040-056-063>068-139-141-169>172-228-WYZ198-199-050600-
Northern Park-Red Lodge Foothills-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Southern Wheatland-Northeast Bighorn Mountains-
Sheridan Foothills-
130 PM MDT Sun Jul 4 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and north central Wyoming.

* WHAT...Hot temperatures, and thunderstorms with locally heavy
  rain and strong wind gusts.

* WHERE...Area mountains and foothills.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Temperatures will be in the 90s at lower
  elevations and 80s in the mountains again today. Prolonged
  exposure to the heat will increase the potential for heat related
  illness.

* ADDITIONAL HAZARD CONCERNS...Scattered slow moving thunderstorms
  are expected this afternoon and evening. Strong wind gusts and
  locally heavy rainfall are possible with these storms, along with
  frequent lightning. Outdoor recreationists should have a plan to
  seek sturdy shelter should storms develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jul 4, 4:09 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Billings MT
409 PM MDT Sun Jul 4 2021

MTZ057-138-169-171-235-042300-
Bighorn Canyon MT-Southern Big Horn MT-Southwestern Yellowstone MT-
Northern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
409 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Pryor, or 29 miles southeast of Billings, moving east
at 25 mph. This storm will stay south of Billings.

Half inch hail and wind gusts up to 50 mph are possible with this
storm, along with very heavy rainfall and frequent lightning.

Locations impacted include...
Fort Smith and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4529 10835 4552 10840 4564 10786 4531 10773
TIME...MOT...LOC 2208Z 250DEG 20KT 4540 10827

Lester
Local storm report, Jul 4, 5:47 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT SUN JUL 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     12 SE EMIGRANT          45.27N 110.54W
07/04/2021  M51.00 MPH       PARK               MT   MESONET

&&

ARTHUR
Special weather statement, Jul 4, 5:48 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Billings MT
548 PM MDT Sun Jul 4 2021

MTZ037-050015-
Carter MT-
548 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ridgeway, or 19 miles south of Ekalaka, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Ridgeway, Belltower and Mill Iron.

LAT...LON 4533 10443 4566 10469 4597 10436 4597 10414
      4595 10413 4588 10414 4588 10404 4559 10404
TIME...MOT...LOC 2348Z 323DEG 10KT 4561 10443

Reimer
Special weather statement, Jul 4, 6:17 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Billings MT
617 PM MDT Sun Jul 4 2021

MTZ032-033-036-037-050100-
Custer MT-Powder River MT-Fallon MT-Carter MT-
617 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY...

At 615 PM MDT, Doppler radar was tracking an area of strong
thunderstorms from 18 miles west of Mud Buttes to near Ridgeway to
20 miles east of Broadus. Movement was southeast at 25 mph.

Dime size hail, heavy rainfall, and winds in excess of 40 mph are
possible with these storms.

Locations impacted include...
Ekalaka, Ridgeway, Hammond, Belltower, Capitol, Albion, Boyes and
Mill Iron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4524 10406 4500 10481 4500 10484 4545 10536
      4586 10500 4606 10414 4601 10404 4534 10404
TIME...MOT...LOC 0015Z 318DEG 21KT 4595 10413 4554 10444 4541 10498

Reimer
Special weather statement, Jul 4, 6:35 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Billings MT
635 PM MDT Sun Jul 4 2021

MTZ064-065-067-050130-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
635 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY...

At 633 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 7 miles northeast of Bozeman to 20 miles north of
Crescent Lake. Movement was east at 30 mph.

Wind gusts of 45 to 55 mph are expected to surge into the Livingston
area and northern Paradise Valley. This will be followed by a brief
period of moderate to heavy rainfall. Travel on I-90 from Livingston
to Bozeman Pass will be impacted.

Locations impacted include...
Livingston, Chico Hot Springs, Pine Creek, Springdale, Chico and
Emigrant.

LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4578 11079 4578 11022
      4556 11021 4527 11036 4526 11104
TIME...MOT...LOC 0033Z 256DEG 26KT 4573 11091 4536 11098

Lester
Special weather statement, Jul 4, 6:58 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Billings MT
658 PM MDT Sun Jul 4 2021

MTZ037-050130-
Carter MT-
658 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY...

At 657 PM MDT, Doppler radar was tracking an area of strong
thunderstorms along from 7 miles west of Mud Buttes to 13 miles
northwest of Camp Crook to 19 miles northwest of Alzada. Movement
was northeast at 30 mph.

Nickel size hail, heavy rainfall, and winds in excess of 40 mph are
possible with these storms.

Locations impacted include...
Ridgeway, Belltower, Capitol, Albion and Mill Iron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4514 10404 4513 10483 4566 10493 4597 10421
      4597 10414 4588 10414 4588 10405
TIME...MOT...LOC 0057Z 243DEG 28KT 4605 10392 4566 10422 4522 10470

Reimer

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:17 PM MDTSpecial Weather StatementBYZCarter43 min
Jul 4, 6:35 PM MDTSpecial Weather StatementBYZPark55 min
Jul 4, 6:58 PM MDTSpecial Weather StatementBYZCarter32 min
Jul 4, 8:21 PM MDTSpecial Weather StatementBYZStillwater39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.